Alert archive / Kansas / Special Weather Statements in 2017

Special Weather Statement, NWS Dodge City, KS

July 8, 2017Ford County, Kansas

NWS Dodge City, KS issued this special weather statement at Jul 8, 2017, 12:52 AM CDT for Ford County, Kansas. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2017, 12:52 AM CDT (05:52 UTC)
Expired
Jul 8, 2017, 1:45 AM CDT
In force
53 min
Issued by
NWS Dodge City, KS

County Ford County, KS

The radar

The Dodge City radar (KDDC), 29 km from the middle of the area, began a volume at 05:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 5.9 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2017-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1181 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2017-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1181 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
2416 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
185 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.1

Open this sounding in Storm Lab

The text

As transmitted.

002 
WWUS83 KDDC 080552
SPSDDC

Special Weather Statement
National Weather Service Dodge City KS
1252 AM CDT SAT JUL 8 2017
 
KSZ076>080-087-088-080645-
Gray KS-Meade KS-Clark KS-Haskell KS-Kiowa KS-Edwards KS-Ford KS-
1252 AM CDT SAT JUL 8 2017

...SIGNIFICANT WEATHER ADVISORY FOR FORD...NORTHWESTERN KIOWA...
NORTHERN MEADE...SOUTHERN GRAY...SOUTHWESTERN EDWARDS...EAST CENTRAL
HASKELL AND NORTHWESTERN CLARK COUNTIES UNTIL 145 AM CDT...

At 1251 AM CDT, Doppler radar was tracking a strong thunderstorm 3 
miles northwest of Montezuma, moving southeast at 15 mph. Other 
strong thunderstorms were located along a line from southern Gray 
county eastward through Dodge City.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Dodge City, Meade, Montezuma, Spearville, Bucklin, Minneola, Fowler,
Copeland, Mullinville, Ford, Ensign, Fort Dodge, Wright, Bloom,
Howell, Kingsdown, Missler, Windhorst, Willroads Garden and Rolling
Hill Estates.

LAT...LON 3760 10072 3791 9985 3764 9927 3721 10054
TIME...MOT...LOC 0551Z 240DEG 49KT 3762 10051 

$$

FINCH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Jul 8, 12:08 AM CDT, 44 minutes earlier.

Area forecast discussion, Jul 8, 12:08 AM CDT, 44 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1208 AM CDT Sat Jul 8 2017

...Updated Aviation Discussion...

.SHORT TERM...(This evening through Saturday)
Issued at 255 PM CDT Fri Jul 7 2017

A surface-850 mb frontal zone spreading southward later this
afternoon will allow for boundary layer moisture pooling just ahead
of it, mainly over south southern into west central counties. This
will be the favored area for isolated to a few strong to severe
storms in the 23-02Z timeframe. HRRR remains ambitious with
convective development this afternoon, while the morning runs of
WRF/NMM/ARW have backed off significantly from this surface based
development, while maintaining the solutions of all models for more
widespread convective development, aided by a shortwave exiting the
central Rockies very late evening and overnight.

Combination of post synoptic front and possible modified surface air
from convection could keep temperatures Saturday as much as 10
degrees cooler than this afternoon, although reality may only bring
about 5 degrees off. The thunderstorms risk appears similar late
Saturday with possibility of isolated widely scattered hail/wind
storm late day or evening with any minor vort max dropping though
the northwest flow.

.LONG TERM...(Saturday night through Friday)
Issued at 255 PM CDT Fri Jul 7 2017

Pattern adjusts by Sunday with strong southwest 850 mb downslope
surface flow over the entire area. This will bring an end to the 60s
dew points in the forecast area, although dew points may still be
in the 50s across south central Kansas counties. The drier air
will also mean hotter temperatures heading into midweek, with very
low chances for organized thunderstorms as the upper high across
the southwest states extends it's influence into the central and
southern plains.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1204 AM CDT Sat Jul 8 2017

A cluster of thunderstorms will cross southwest Kansas between
midnight and 6 am. Models and radar trends indicate the track of
these storms will impact all TAF sites 06z and 12z, especially
around the Garden City, Dodge City, and Liberal areas. Wind gusts
of 30 to 35 knots likely, possibly a little higher at Garden,
along with a period of IFR visibilities due to the heavy rain can
be expected. Surface observations also indicating ceilings may
fall into to the low MVFR category for a couple of hours also.
Once these storms pass VFR conditions will return and prevailing
winds will be southeasterly at 10 to 15 knots.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  67  89  68  97 /  80  20  20  10
GCK  65  91  65  98 /  90  10  20   0
EHA  64  94  66  97 /  80  10  20  10
LBL  66  94  68  98 /  80  20  20  10
HYS  63  88  67  97 /  30  20  20   0
P28  70  88  70  96 /  70  40  10  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Russell
LONG TERM...Russell
AVIATION...Burgert
Hazardous weather outlook, Jul 7, 4:14 AM CDT, 20 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
414 AM CDT Fri Jul 7 2017

KSZ030-031-043>046-061>066-074>081-084>090-080915-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
414 AM CDT Fri Jul 7 2017 /314 AM MDT Fri Jul 7 2017/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

There is a chance of thunderstorms this afternoon and evening.
A few of these storms could be severe with hail as large as
golf balls and wind gusts to 60 mph.

Day 1 Hazards
-------------
* Hail: Limited risk
* Thunderstorm wind damage: Limited risk
* Flooding: Limited risk
* Lightning: Limited risk
* Excessive heat: Limited risk

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Days 2-7 Discussion
-------------------

There is a small chance of thunderstorms Saturday afternoon and
evening. These storms could be severe with hail as large as half
dollars and wind gusts to 60 mph.

Days 2-7 Hazards
----------------
* Saturday
  - Flooding: Limited risk
  - Lightning: Limited risk
  - Severe thunderstorm: Limited risk

* Sunday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Monday
  - Excessive heat: Limited risk

* Tuesday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Wednesday
  - Excessive heat: Limited risk

* Thursday
  - Excessive heat: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

jf

In the hours before

Special weather statement, Jul 7, 9:54 PM CDT, 2 hours 58 minutes before
Special Weather Statement
National Weather Service Dodge City KS
954 PM CDT FRI JUL 7 2017

KSZ061-062-074-075-084-080400-
Stanton KS-Kearny KS-Hamilton KS-Grant KS-Morton KS-
954 PM CDT FRI JUL 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR HAMILTON...NORTHERN MORTON...
KEARNY...NORTHWESTERN FINNEY...GRANT...AND STANTON COUNTIES
UNTIL 1100 PM CDT/1000 PM MDT/...

At 953 PM CDT/853 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 10 miles southeast of
Towner to 3 miles west of The Saunders Elevator. Movement was east at
50 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Ulysses, Lakin, Syracuse, Johnson City, Deerfield, Manter, Coolidge,
Kendall, Richfield, Big Bow, Hickok, The Saunders Elevator, Medway,
The Milepost Elevator and Point of Rocks at Cimarron Grassland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3826 10204 3825 10110 3752 10116 3739 10140
      3739 10155 3730 10156 3702 10204
TIME...MOT...LOC 0253Z 284DEG 44KT 3836 10196 3746 10210

UMSCHEID
Special weather statement, Jul 7, 10:54 PM CDT, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1054 PM CDT FRI JUL 7 2017

KSZ061>063-074>076-084>086-080500-
Seward KS-Finney KS-Stanton KS-Kearny KS-Stevens KS-Hamilton KS-
Grant KS-Haskell KS-Morton KS-
1054 PM CDT FRI JUL 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SEWARD...EASTERN
HAMILTON...NORTHEASTERN MORTON...KEARNY...WESTERN FINNEY...GRANT...
STANTON...STEVENS AND HASKELL COUNTIES UNTIL MIDNIGHT CDT/1100 PM
MDT/...

At 1054 PM CDT/954 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 8 miles southwest of Leoti
to 12 miles southeast of Kendall to 8 miles north of Feterita.
Movement was east at 35 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Garden City, Ulysses, Hugoton, Lakin, Johnson City, Sublette,
Satanta, Holcomb, Deerfield, Moscow, Manter, Kendall, Big Bow,
Feterita, Plymell, Hickok, Friend, Ryus, Cave and Woods.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3740 10194 3784 10173 3826 10172 3825 10091
      3758 10069 3701 10126
TIME...MOT...LOC 0354Z 275DEG 32KT 3841 10148 3778 10144 3727 10153

UMSCHEID
Local storm report, Jul 7, 11:40 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1140 PM CDT FRI JUL 7 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1116 PM     TSTM WND GST     2 NNW ULYSSES           37.60N 101.37W
07/07/2017  M62 MPH          GRANT              KS   MESONET

            MESONET STATION KULS, 1 NW ULYSSES.

&&

RB
Special weather statement, Jul 8, 12:10 AM CDT, 42 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1210 AM CDT SAT JUL 8 2017

KSZ063-075>077-085>087-080615-
Seward KS-Gray KS-Finney KS-Meade KS-Stevens KS-Grant KS-Haskell KS-
1210 AM CDT SAT JUL 8 2017

...SIGNIFICANT WEATHER ADVISORY FOR SEWARD...SOUTHERN FINNEY...
SOUTHEASTERN GRANT...MEADE...NORTHEASTERN STEVENS...GRAY AND HASKELL
COUNTIES UNTIL 115 AM CDT...

At 1210 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 2 miles north of Garden City to 7 miles
northwest of Tice to 5 miles west of Hayne. Movement was east at 25
mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Garden City, Cimarron, Meade, Sublette, Satanta, Plains, Montezuma,
Pierceville, Kismet, Moscow, Ingalls, Copeland, Ensign, Charleston,
Plymell, Kalvesta, Ryus, Cave, Missler and Tice.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3715 10087 3714 10088 3715 10088 3731 10123
      3769 10103 3804 10093 3813 10024 3761 10022
      3700 10035 3700 10056
TIME...MOT...LOC 0510Z 268DEG 22KT 3801 10087 3761 10081 3713 10089

UMSCHEID
Local storm report, Jul 8, 12:36 AM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1236 AM CDT SAT JUL 8 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1213 AM     TSTM WND GST     6 N PLYMELL             37.89N 100.87W
07/08/2017  E60 MPH          FINNEY             KS   STORM CHASER

&&

RB
Special weather statement, Jul 8, 12:52 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1252 AM CDT SAT JUL 8 2017

KSZ076>080-087-088-080645-
Gray KS-Meade KS-Clark KS-Haskell KS-Kiowa KS-Edwards KS-Ford KS-
1252 AM CDT SAT JUL 8 2017

...SIGNIFICANT WEATHER ADVISORY FOR FORD...NORTHWESTERN KIOWA...
NORTHERN MEADE...SOUTHERN GRAY...SOUTHWESTERN EDWARDS...EAST CENTRAL
HASKELL AND NORTHWESTERN CLARK COUNTIES UNTIL 145 AM CDT...

At 1251 AM CDT, Doppler radar was tracking a strong thunderstorm 3
miles northwest of Montezuma, moving southeast at 15 mph. Other
strong thunderstorms were located along a line from southern Gray
county eastward through Dodge City.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Dodge City, Meade, Montezuma, Spearville, Bucklin, Minneola, Fowler,
Copeland, Mullinville, Ford, Ensign, Fort Dodge, Wright, Bloom,
Howell, Kingsdown, Missler, Windhorst, Willroads Garden and Rolling
Hill Estates.

LAT...LON 3760 10072 3791 9985 3764 9927 3721 10054
TIME...MOT...LOC 0551Z 240DEG 49KT 3762 10051

FINCH

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 7:09 PM CDTSpecial Weather StatementDDCGray66 min
Jul 7, 9:54 PM CDTSpecial Weather StatementDDCGrant, Hamilton, Kearny, Morton, Stanton66 min
Jul 7, 10:54 PM CDTSpecial Weather StatementDDCGrant, Haskell, Kearny, Stanton, Stevens66 min
Jul 7, 11:16 PM CDTSevere Thunderstorm WarningDDCFinney, Grant, Haskell, Kearny, Seward, Stevens59 min
Jul 8, 12:10 AM CDTSpecial Weather StatementDDCFinney, Gray, Haskell, Meade, Seward65 min
Jul 8, 5:54 PM CDTSpecial Weather StatementDDCStafford66 min

Nearby

Special Weather Statements in Kansas, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.